Journal of Symbolic Logic

Selection in the monadic theory of a countable ordinal

Alexander Rabinovich and Amit Shomrat

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

A monadic formula ψ(Y) is a selector for a formula φ(Y) in a structure ℳ if there exists a unique subset P of ℳ which satisfies ψ and this P also satisfies φ. We show that for every ordinal α≥ ωω there are formulas having no selector in the structure (α, <). For α ≤ ω1, we decide which formulas have a selector in (α, <), and construct selectors for them. We deduce the impossibility of a full generalization of the Büchi-Landweber solvability theorem from (ω, <) to (ωω, <). We state a partial extension of that theorem to all countable ordinals. To each formula we assign a selection degree which measures “how difficult it is to select”. We show that in a countable ordinal all non-selectable formulas share the same degree.

Article information

Source
J. Symbolic Logic, Volume 73, Issue 3 (2008), 783-816.

Dates
First available in Project Euclid: 27 December 2008

Permanent link to this document
https://projecteuclid.org/euclid.jsl/1230396747

Digital Object Identifier
doi:10.2178/jsl/1230396747

Mathematical Reviews number (MathSciNet)
MR2444268

Zentralblatt MATH identifier
1163.03013

Citation

Rabinovich, Alexander; Shomrat, Amit. Selection in the monadic theory of a countable ordinal. J. Symbolic Logic 73 (2008), no. 3, 783--816. doi:10.2178/jsl/1230396747. https://projecteuclid.org/euclid.jsl/1230396747


Export citation